Kansas, 2009Winter Weather in Kansas, December 22 to 23, 2009
December 22 to 23, 2009 · NWS GLD · 2 events in 2 counties and zones
Fog and light freezing drizzle produced a thin layer of ice on area roads, including Interstate 70. Accidents were reported in both Sherman and Thomas counties resulting in three fatalities and three injuries.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 3
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fog and light freezing drizzle produced a thin layer of ice on area roads, including Interstate 70. Accidents were reported in both Sherman and Thomas counties resulting in three fatalities and three injuries. Dozens of other non-injury accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 7:55 PM MST, 5 minutes earlier.
Area forecast discussion, Dec 22, 7:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MST TUE DEC 22 2009
.UPDATE...
750 PM MST TUE DEC 22 2009
AT 0245Z FORECAST AREA UNDER STRATUS/FZFG WITH VISIBILITIES AROUND
1/4-1/2 MILE. SOME LIGHT SNOW MAY BE FALLING OVER THE FLAGLER TO
KIT CARSON COLORADO AREAS WHERE MID LEVEL MOISTURE INCREASES
RAPIDLY...KLIC IN LIGHT SNOW WITH THIS AREA OF MID LEVEL MOISTURE.
MID LEVEL DRY SLOT OVER MOST OF OUR AREA WILL CONTINUE THROUGH 06Z
OR SO BEFORE BETTER MID LEVEL MOISTURE TO OUR SOUTH AND WEST LIFTS
NORTH INTO THE AREA AS UPPER LOW MOVES INTO THE FOUR CORNERS AREA.
SO FOR THE UPDATE...FREEZING DRIZZLE AND WIDESPREAD FREEZING FOG
FOR ALL BUT THE FAR WEST AND SOUTH WHERE SOME LIGHT SNOW WAS
ADDED THROUGH 06Z. AFTER 06Z LITTLE CHANGE OTHER THEN TO LOWER
POPS A BIT ACROSS THE FAR NORTH AS THEY WILL TAKE AWHILE TO GET
THE ABOVE MENTIONED MID LEVEL MOISTURE NEEDED FOR SNOW. NO CHANGES
MADE TO HIGHLITES AT PRESENT TIME.
07
&&
.DISCUSSION...
243 PM MST TUE DEC 22 2009
EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/12Z UPPER AIR DATA
INDICATED A DEEPENING MID/UPPER TROUGH COVERING MOST OF THE
WESTERN CONUS. MID/UPPER RIDGE HAS SHIFTED EAST OF THE FORECAST
AREA. LEAD SHORTWAVE TROUGH CURRENTLY OVER SOUTHEAST COLORADO HAS
ALLOWED FOR ADVECTION OF LOW LEVEL MOISTURE INTO THE REGION
RESULTING IN PATCHY DENSE FOG OVER PORTIONS OF THE FORECAST AREA.
SIGNIFICANT WINTER STORM STILL ON TRACK TO IMPACT THE REGION
BEGINNING LATE THIS EVENING. ANTICIPATE A LONG DURATION EVENT
CONTINUING THROUGH EARLY CHRISTMAS DAY.
DETERMINISTIC/ENSEMBLE GUIDANCE HAS COME INTO BETTER AGREEMENT
WITH REGARD TO TIMING AND DURATION OF MAJOR WINTER STORM. ONE
SIGNIFICANT CHANGE FROM THIS TIME YESTERDAY REVOLVES AROUND TRACK
OF THE H7/H5 LOW. YESTERDAYS GUIDANCE WAS PROJECTING A TRACK
THROUGH OKLAHOMA BEFORE TRANSLATING NORTHEAST INTO WESTERN
MISSOURI. THIS MORNINGS GUIDANCE IS MUCH FURTHER NORTHWEST
PROGGING THE H7 LOW TO MOVE INTO THE TEXAS PANHANDLE BY WEDNESDAY
MORNING AND SOUTHEASTERN NEBRASKA BY THURSDAY MORNING. THIS TRACK
WILL ALLOW A LAYER OF WARM AIR TO BE ADVECTED INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA. AM NOW THINKING THERE WILL BE A MORE
PROLONGED PERIOD OF -FZDZ/FZRA FROM THE CO/KS STATE LINE EASTWARD
BEFORE THE TRANSITION TO SNOW TAKES PLACE AFTER 12Z WEDNESDAY...PERHAPS
EVEN SLIGHTLY LATER FROM MCCOOK THROUGH HILL CITY. ONCE TRANSITION
OCCURS...SNOW SHOULD BEGIN TO ACCUMULATE RAPIDLY GIVEN COLD SOIL
TEMPS. STILL ANTICIPATING HIGHEST ACCUMULATIONS DURING THE DAY
WEDNESDAY WITH LOCATIONS SOUTH OF THE INTERSTATE RECEIVING 6 TO 8
INCHES. LOCATIONS ALONG THE INTERSTATE NORTHWARD SHOULD RECEIVE 8
TO 10 INCHES. WOULD NOT BE SURPRISED TO SEE HIGHER AMOUNTS...ESPECIALLY
EAST OF A LINE FROM CULBERTSON TO NORTON WHERE A FOOT OF SNOW IS
NOT OUT OF THE QUESTION. DOES APPEAR THERE MAY BE A LULL IN
SNOWFALL DURING THE DAY THURSDAY BUT OPTED TO MAINTAIN HIGH POPS
FOR SIMPLICITY SAKE.
SUSTAINED WINDS DURING MUCH OF THE DAY WEDNESDAY SHOULD REMAIN
LESS THAN 20 MPH BEFORE INCREASING TO 30 TO 40 MPH WITH GUSTS OF
45 MPH BY LATE WEDNESDAY. THESE STRONG NORTHERLY WINDS WILL
CONTINUE THROUGH EARLY CHRISTMAS MORNING BEFORE FINALLY DIMINISHING.
TRAVEL WILL BECOME HAZARDOUS AND MOST LIKELY IMPOSSIBLE OVER THE
REGION BY WEDNESDAY NIGHT. UPGRADE TO BLIZZARD WARNING IS STILL A
POSSIBILITY OVER AT LEAST A PORTION OF THE FORECAST AREA BUT WILL
ALLOW THE NEXT FORECAST SHIFT OR TWO TO TAKE ANOTHER LOOK AT THE
AVAILABLE GUIDANCE.
12Z EC...AND TO A LESSER EXTENT THE GFS...IS NOW DEPICTING A
CLIPPER SYSTEM DROPPING SOUTHWARD INTO THE REGION ON FRIDAY. HAVE
OPTED TO DISREGARD THIS FOR NOW BUT IF IT MATERIALIZES IT COULD
BRING ANOTHER DUSTING TO INCH OF SNOW TO THE REGION AS WELL AS AN
EVEN MORE PROLONGED PERIOD OF BREEZY TO WINDY CONDITIONS.
STRONG CAA REGIME WILL REMAIN IN PLACE THROUGH THE WEEKEND
RESULTING IN TEMPS ROUGHLY 10 TO 15 DEGREES BELOW NORMAL. WEAK
MID/UPPER RIDGING IS PROGGED TO BUILD INTO THE REGION ON MONDAY
BUT WITH ANTICIPATED SNOW COVER...THERE WILL BE LITTLE IN THE WAY
OF MODERATION OF TEMPS. EC/OPERATIONAL GFS NOW DEPICTING ANOTHER
SYSTEM EJECTING OUT OF THE FOUR CORNERS REGION TUESDAY BUT WILL
HOLD OFF ON INTRODUCING PRECIP AT THIS TIME GIVEN DIFFERENCES
BETWEEN STRENGTH.
FOLTZ
&&
.AVIATION...
452 PM MST TUE DEC 22 2009
FOR THE 00Z TAFS...WINTER STORM SET TO IMPACT AREA OVER THE NEXT 24
TO 48 HOURS. CONDITIONS AT BOTH TERMINALS DURING THE TAF VALID PERIOD
WILL BE AT LEAST IFR, WITH MUCH IF NOT ALL OF THE PERIOD BEING SPENT
AT LIFR. -FZDZ WILL DEVELOP DURING THE LATE EVENING HOURS AT BOTH SITES
GENERALLY AROUND THE 04Z-06Z TIME FRAME, WITH A CHANGEOVER TO SNOW
EXPECTED ROUGHLY 10Z-13Z AT KGLD AND AROUND 12Z-15Z AT KMCK. SNOWFALL
WILL BE MODERATE TO OCCASIONALLY HEAVY AT TIMES DURING THE DAY ON WEDNESDAY
AND INTO WEDNESDAY EVENING. WINDS WILL ALSO INCREASE AS THE DAY
PROGRESSES...SHIFTING FROM THE EAST AROUND 10KTS TO THE NORTH AROUND
15G25KTS BY WEDNESDAY EVENING. SNOWFALL WILL CONTINUE BEYOND THIS TAF
ISSUANCE AND WIND SPEEDS WILL CONTINUE TO INCREASE DURING THE EVENING
HOURS WEDNESDAY...BECOMING AROUND 30G40KTS BY THURSDAY MORNING.
50
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING
TO 5 AM MST /6 AM CST/ FRIDAY FOR KSZ001>004-013>016-
027>029-041-042.
NE...WINTER STORM WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING
TO 5 AM MST /6 AM CST/ FRIDAY FOR NEZ079>081.
CO...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 AM MST FRIDAY
FOR COZ090>092.
&&Hazardous weather outlook, Dec 22, 3:31 PM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MST TUE DEC 22 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
331 PM MST TUE DEC 22 2009 /431 PM CST TUE DEC 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG WINTER STORM WILL MOVE EAST OF THE ROCKIES TONIGHT...
PRODUCING SNOW AND FREEZING RAIN. THE HEAVIEST FREEZING RAIN WILL
OCCUR EAST OF HIGHWAY 83 WHERE UP TO A TENTH OF AN INCH OF ICE IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE WEDNESDAY THROUGH EARLY CHRISTMAS DAY. TOTAL
SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES BY LATE
THURSDAY WITH SLIGHTLY HIGHER AMOUNTS CLOSER TO A FOOT IN THE
MCCOOK...OBERLIN AND NORTON AREAS. STRONG NORTH WINDS AT 25 TO 40
MPH WITH HIGHER GUSTS WILL DEVELOP LATE WEDNESDAY AND CONTINUE
THROUGH THURSDAY. THESE WINDS WILL PRODUCE NEAR BLIZZARD
CONDITIONS DUE TO BLOWING SNOW. TRAVEL WILL BE DIFFICULT...IF NOT
IMPOSSIBLE...OVER MOST OF THE AREA ESPECIALLY WEDNESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THURSDAY.
REPORTS OF SNOW AND ICE ACCUMULATIONS ARE REQUESTED FROM
SPOTTERS.
07
Winter Weather, Sherman
- When
- December 22, 8:00 PM MST to December 23, 2:00 AM MST
- Where
- Sherman forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Light freezing drizzle and fog produced slick roads and numerous slide offs on Interstate 70. One accident resulted in a fatality when the driver lost control of the vehicle and was ejected as it rolled over. Property damage listed is only from the fatality accident.
Winter Weather, Thomas
- When
- December 22, 9:00 PM CST to December 23, 3:00 AM CST
- Where
- Thomas forecast zone
- Deaths
- 1 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $155,000
- Reported by
- Newspaper
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Freezing drizzle and fog resulted in slick roads and numerous traffic accidents and slide offs on Interstate 70. Two fatalities and three injuries occurred in two of the more severe accidents occurring between 2100 and 2200 CST. Property damage noted is related only to the fatality/injury accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, December 22, 20093 deaths · 14 injured · 1 event
- Heavy Snow in New Mexico, December 22 to 24, 20091 death · 3 injured · 8 events
- Winter Storm and Winter Weather in Colorado, December 22 to 24, 200913 events
- Freezing Fog in Missouri, December 22, 200911 events
- Freezing Fog in Illinois, December 22, 200910 events
- Winter Storm and Winter Weather in Colorado, December 22 to 24, 20099 events
- Heavy Snow in Maine, December 22 to 23, 20098 events
- Winter Storm and Winter Weather in Utah, December 22 to 23, 20096 events
- Freezing Fog in Kentucky, December 22, 20095 events
- High Wind in California, December 22, 200968 kt wind · 4 events
- High Wind in California, December 22, 200953 kt wind · 4 events
- High Wind in California, December 22, 200959 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205489, 205490.